To view the fulltext, please log in
To view the pdf, please log in
Corticosteroid pulse therapy using very high doses may produce corticosteroid-induced pancreatitis (CIP) that is unexpected during conventional oral corticosteroid therapy and may sometimes be fatal. Our goal was to evaluate the relation between pulse corticosteroid administration and pancreatitis. A case of CIP is reported, and a prospective study was performed. Corticosteroid pulse therapy followed by 30 mg prednisolone orally was utilized in 7 hospitalized patients with autoimmune bullous disease, and serum pancreatic enzymes were measured during therapy. The case report revealed reproducible pancreatitis in a dose-dependent manner after 2 corticosteroid regimens. In the prospective study, serum pancreatic enzyme levels increased significantly within several days after pulse therapy, then decreased with tapering of the dose of oral prednisolone. Laboratory pancreatic alterations appear to be induced within days after pulse corticosteroid administration in a dose-dependent manner: less than 25 mg of oral prednisolone may be below threshold to alter the pancreatic enzyme level.
Copyright / Drug Dosage
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
- Siegel J, Eaglstein WH: High-dose methylprednisolone in the treatment of bullous pemphigoid. Arch Dermatol 1984;120:1157–1165.
- Pasricha JS, Thanzama J, Khan UK: Intermittent high-dose dexamethasone-cyclophosphamide therapy for pemphigus. Br J Dermatol 1988;119:73–77.
- Kaur S, Kanwar AJ: Dexamethasone-cyclophosphamide pulse therapy in pemphigus. Int J Dermatol 1990;29:371–374.
- Chryssomallis F, Dimitriades A, Chaidemenos GC, Panagiotides D, Karakatsanis G: Steroid pulse therapy in pemphigus vulgaris long-term follow-up. Int J Dermatol 1995;34:438–442.
- Werth VP: Treatment of pemphigus vulgaris with brief, high-dose intravenous glucocorticoids. Arch Dermatol 1996;132:1435–1439.
- Bystryn JC, Steinman NM: The adjuvant therapy of pemphigus. Arch Dermatol 1996;132: 203–212.
- Mallory A, Kern F Jr: Drug-induced pancreatitis: A critical review. Gastroenterology 1980; 78:813–820.
- Steinberg WM, Lewis JH: Steroid-induced pancreatitis: Does it really exist? Gastroenterology 1981;81:799–808.
- Keefe M, Munro F: Acute pancreatitis: A fatal complication of treatment of bullous pemphigoid with systemic corticosteroids. Dermatologica 1989;179:73–75.
- Oppenheimer EH, Bottnott JK: Pancreatitis in children following adrenal corticosteroid therapy. Bull Johns Hopkins Hosp 1960;107:297– 306.
- Riemenschneider TA, Wilson JF, Vernier RL: Glucocorticoid-induced pancreatitis in children. Pediatrics 1968;41:428–437.
- Levine RA, McGuire RF: Corticosteroid-induced pancreatitis: A case report demonstrating recurrence with rechallenge. Am J Gastroenterol 1988;83:1161–1164.
- Felig DM, Topazian M: Corticosteroid-induced pancreatitis. Ann Intern Med 1996;124:1016.